fbpx

Rifampin Drug Interaction

Rifampin is an enzyme inducer. What does this mean? Basically it causes enzymes in the body to chew up material (drugs, chemicals etc.) more quickly. A while back I posted about how changing this drug’s dosing, starting the medication, or discontinuing the medication can change how drugs are metabolized. Starting the drug and changing the dose are generally no brainers as far as monitoring for interactions. What many people fail to remember is that discontinuing this drug can cause interaction problems as well! I came across this exact case recently. The patient was placed on Rifampin for osteomyelitis – an infection that generally takes a long time to treat. What ended up happening was that the Coumadin (warfarin) the individual was on needed to be escalated to above 15 mg per day because Rifampin is an enzyme inducer (remember it causes many drugs to be chewed up faster). So when this drug was stopped, it was inevitable that a surplus of warfarin was going to happen without a reduction in dose and close monitoring of the INR. The Rifampin was discontinued shortly after previous INR was about 2.1 and 30 days after that good INR (treating AFib), the INR came back at 9.6.

There’s a reason why we’re approaching 1,000 likes on Facebook and nearly 3,000 followers on twitter! I created the webinar based on my real life experiences as a clinical pharmacist – please Click Here to check it out!

Written By Eric Christianson

January 19, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories